Antibiotic-associated Colitis—C difficile
(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff antibiotic-associated colitis)
Antibiotic-associated colitis is an inflammation of the large intestine. It happens when there is too much Clostridium difficile (C. diff) bacteria in the intestines after taking antibiotics.
Copyright © 2002 Nucleus Communications, Inc. All rights reserved.http://services.epnet.com/getimage.aspx?imageiid=28472847exh5601.jpgNormal Anatomy of the Large and Small IntestineNULLjpgNormal Anatomy of the Large and Small IntestineNULL\\filer01\Intellect\images\exh5601.jpgCopyright © 2002 Nucleus Communications, Inc. All rights reserved.17NULL2002-10-012914592847_179671Copyright © Nucleus Medical Media, Inc.
Antibiotics can kill good bacteria in the large intestine. They do not kill C. diff . Instead, C. diff grows with no control and makes toxins. This bothers the lining of the intestine and causes swelling.
This problem happens in people who use antibiotics. It is also more common in older adults and people staying in care centers.
Other things that may raise the risk are:
Problems may be:
- Watery stools (poop) that may have mucus in it
- Belly pain
- Lack of hunger
The doctor will ask about symptoms and past health. A physical exam will be done.
Tests may include:
The goal is to treat the infection. Options are:
- Stopping antibiotics—or switching to one that treats this infection
- Having a stool transplant from a healthy donor—to balance bacteria in the intestine
- Surgery to remove intestine that has a lot of damage
- Taking certain probiotics—if advised by the doctor to do so
- Using antibiotics only as the doctor advises
- Clostridioides (Clostridium) difficile infection in adults. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/clostridioides-clostridium-difficile-infection-in-adults-19.
- Clostridium difficile (C. diff). Centers for Disease Control and Prevention website. Available at: https://www.cdc.gov/cdiff.
- Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/organisms/cdiff/Cdiff_infect.html.
- McDonald LC, Gerding DN, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis 2018 Mar 19;66(7):e1.
- Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at: https://www.dynamed.com/prevention/probiotics-to-prevent-antibiotic-associated-diarrhea-19.
- Mark D. Arredondo, MD
(C) Copyright 2023 EBSCO Information Services
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at email@example.com.